Couldn't find what you looking for?

TRY OUR SEARCH!


I have been using Lamictal for past several months. Recently, when I was at my doctor he told me that I have hypothyroid. I was pretty surprised. Is it possible that Lamictal has caused this? Can I get more information about this drug? Thanks

Loading...


Lamictal is prescribed to control partial seizures in people with epilepsy and it is also used to control a serious form of epilepsy known as Lennox-Gastaut syndrome. It is used in combination with other antiepileptic medications or as a replacement. More common side-effects of this drug are: blurred vision, dizziness, double vision, headache, nausea, vomiting, rash etc. Less common are: abdominal pain, anxiety, constipation, depression, diarrhea, fever, increased cough, painful menstruation, sore throat, tremor etc. Thyroid disorders for the most part are treatable. However, untreated thyroid disease can produce serious results in other parts of the body. Hypothyroidism is basically a thyroid under activity. Signs and symptoms of this disease are: weak and slow heart beat, constant fatigue, constipation, sensitivity to cold etc. You should get your thyroid treated as long as you are not taking medications for your seizures. However, your doctor is the one who knows your condition better, so I am sure that he will know what to do.
Reply

Loading...

The same thing happened to me. I started taking Lamictal several months ago and just recently went to the doctor and he diagnosed me with hypothyroidism. I was shocked as well. I keep my body healthy and I have never had hypothyroidism until after I started on the Lamictal. I guess we are not alone
Reply

Loading...

I started Lamictal a month ago and went to my doctor today and she told me I had an enlarged thyroid... Should I have my medication changed?? I have never had an issue with my body at all as far as weight or my thyroid.. this is really frustrating to me. Why would they put a person on something that causes them to be unhealthy??? o.O
Reply

Loading...

If you are taking the medication for bi-polar, not seizures, you might be interested to know that there is a large correllation between people with bi-polar and hypothyroidism. The lamictal does not "cause" hypot. This correllation is found with all people with bi-polar regardless of treatment or if they are even on treatment.
Reply

Loading...

Yes it does cause hypothyroid. My son had a very healthy thyroid until he started taking it a few weeks ago. He is too young to have problems with his thyroid, but now he is extremely tired and his thyroid is going way down. If your thyroid drops when you start taking a new medicine, that means the medicine causes you to become hypothyroid.
Reply

Loading...

I took lamictal for many years and every six months my doctor had me get a thyroid test. He told me that it can cause problems with the thyroid. That being said I didnt start having any problems with mine untill I went off of it.
Reply

Loading...

Quote:That's interesting.  Bipolar runs in my family and that is why I'm on lamictal.  I was just diagnosed with hypothyroidism today and have been on lamictal for almost 2 months.  But I also know that hypothyroidism runs in the family.  I was just researching lamictal and hypothyroidism and I think now I will also search bipolar and hypothyroidism
Reply

Loading...

My daughter's thyroid function was normal until she started taking Lamictal.  I called my pharmacist, who verified a connection between Lamictal and hypothyroidism.  I called Gaxco just to be sure.  Their customer rep confirmed that a rare side effect of Lamictal is hypothyroidism.  This explains why my normally energetic daughter has been sleeping away most of her weekends.  I'm taking her off this medication and retesting her thyroid function to confirm my suspicions.
Reply

Loading...

I do not agree that the medicines aren't directly related to hypothyroidism. I never had problems with my thyroid when I was not taking any medicines. I had problems with "fatigue" that was directly a function of bipolar depression and not hypothyroidism. Adding the medicines (lithium, depakote, tegretol, seroquel, or lamictal) at various times correlated both with a different kind of fatigue (one less associated with time of day and with mood) and subclinical hypothyroidism. I am certain while I have been on medicines that I was experiencing issues with my thyroid even when my blood tests were completely normal.
Reply

Loading...

Actually often Hypothyroidism is often misdiagnosed as bipolar disorder, and if there were better testing than the tsh test they would realize its a thyroid disorder and not a mood disorder. This is a world wide epidemic. Theres detailed info on stop the thyroid

***Post is edited by moderator *** Web addresses not allowed***Please read our Terms of Use

  My doc realized I was misdiagnosed and switched out mine for a bioidentical version of T4&T3 and have felt 100% like my old self.  Unreal how many doctors think a TSH test is sufficient to rule out hypothyroidism.

Reply

Loading...


tatally agree... i use lamictal for a month because of bipolar and today the doctors told me i have "hashimoto" disease(a disease about thyroid)... i ve never had any problem about thyroid before and i m having blood tests regularly.
Reply

Loading...


I started Lamictal, actually the generic, lamotrigine, for 6 months. I started at 50mg and worked my way up to 100mg. I had already been diagnosed with Hypothyroidism over 2 years ago, and have been able to control it with medication. Until the past 2/3 months. My thyroid has been very slow. I've gained 11 pounds over the past 2 months. I think it is the Lamictal. Does anyone have another medication that worked as well as Lamictal that didn't cause these side effects? I know that Lamictal is supposed to be "weight neutral" but I have gained weight on it. Something in my body is off. I am so frustrated. Thank you!
Reply

Loading...


Were you diagnosed with epilepsy? Before the doctor put you on medication, did he/she take a blood test to see where your levels currently were? If you have given blood or had previous blood tests taken by your regular physician, they should have a record of your blood count if you did not have a recent blood test before you were diagnosed. I was diagnosed with epilepsy when I was 27. I started having the signs of seizures when I started involuntarily throwing things, jerking, and later on, excess saliva. My regular physician immediately sent me to a neurologist in which I then had a MRI performed. I have been on phenobarbital (an older seizure medication) and now am on lamotrigine and lorazepam. that I take daily and then during my menstrual cycle I take acetazolamide. I hope that this information my help you.
Reply

Loading...

For f**k's sake, am I the only one who got an overactive thyroid and is rapidly dropping weight? This answer does not exist anywhere.
Reply

Loading...